Vitamin deficiencies are supposed to be a thing of the past. But a lack of vitamin B12 may be surprisingly common.
Most people don’t think twice about this nutrient, also known as cobalamin. Vitamins B, C and D are sexier and get more attention. But inadequate levels of vitamin B12 can have devastating consequences:
“I want to warn your readers about my experience with tetracycline. This antibiotic was prescribed by a dermatologist to keep my skin clear and I took it for years.
“Gradually I began having difficulties such as burning, tingling and numbness in my fingers and feet. I lost a lot of hair, which was once my best feature. Even worse, my short-term memory became very poor. I am an attorney and this affected my work.
“I was having trouble walking when I noticed a poster in the pharmacy describing the symptoms of vitamin B12 deficiency. I realized that I had all of them. When I was tested, the doctors were astonished that my B12 levels were so low.
“They started vitamin B12 injections twice a week and then gradually changed me to twice a month. My hair has grown back and my nerve problems are much better, though not perfect. The tetracycline was the culprit.”
It took a long time for this woman’s problem to be diagnosed. Her doctors had not considered the possibility that her many symptoms could be due to a drug-induced lack of cobalamin.
Symptoms of a Lack of Vitamin B12 Include:
anemia, nerve damage (burning, tingling, weakness or numbness in hands and feet), difficulty in sensing vibration, unsteadiness and psychological side effects. Depression, confusion and poor memory may be mistaken for early onset of Alzheimer’s disease.
This vitamin deficiency often appears very gradually. Patients may describe complaints such as mental fuzziness or poor coordination for months before a proper diagnosis is made.
Medications That Can Trigger a Lack of Vitamin B12:
Few people realize that certain medications can interfere with the absorption of this crucial nutrient. Acid in the stomach is essential for this function, so long-term use of strong acid-suppressing medications such as Aciphex (rabeprazole), Nexium (esomeprazole), Prevacid (lansoprazole), Prilosec (omeprazole), or Protonix (pantoprazole) may contribute to a problem for some individuals, especially when taken for a long period of time.
The diabetes medicine Glucophage (metformin) can also lead to problems with vitamin B12. Anyone taking this drug should be monitored very carefully and supplementation may be necessary. Potassium supplements such as Slow-K, Micro-K, Kaon Cl, K-Tab and Klor-Con can also wreak havoc with cobalamin levels.
Older people may be especially susceptible to this deficiency. As we age, the stomach can become less acidic. It may also stop making a key chemical called intrinsic factor, which promotes vitamin B12 absorption.
Seniors are not the only vulnerable population. Vegetarians, especially teenage girls who are not as nutrition savvy, may also suffer. Dutch researchers recently reported adolescents on a strict vegetarian diet performed poorly on a battery of tests designed to evaluate mental ability and coordination.
You may think vitamins are boring, but the consequences of a deficiency are devastating. Sometimes even a well-balanced diet cannot overcome the vitamin-depleting effects of medication.
Revised by Joe Graedon 9/1/16